Absolute No-No's - page 11

Hi: I hope to get a lot of input from this question. As experienced nurses, what are some things especially related to medication administration, but anything else, that you would classify in red... Read More

  1. by   buggal1989
    Quote from p_rn
    oh yes latex....... i once broke out so bad on my hands i actually thought i had kaposi's sarcoma. i had these big bleebs full of blood all over the backs of my hands. i was off for christmas day and the day after<-that's a legal holiday in sc..so i called a dermatologist i knew and he opened his office. he took one look and said you are allergic to latex.
    employee health wouldn't accept that and made me have a titre. off the charts!!! then the told me i'd have to buy my own gloves. attorney took care of that.

    but what helped more than all this is i ate some guacomole and about anaphylaxed.
    related to latex sources. then they believed me when i almost needed tubing.

    so to reiterate believe your patient if he says he's allergic even if the doc forgot to include it .
    [[color=sandybrown]i have latex, betadine, certain narcotic, and avocados on that $40 bracelet.]
    honey, you wouldn't have had that prob (buying your own gloves) when i was ic/emp health - in fact my facility was the first in the area to go "latex free" (which isn't possible maybe "latex reduced???) after a lot of screaming and yelling and holding my breath till i turned blue!!! also watch for tropical fruits - also related to latex. we had one nurse anaphlax (off duty) because she was latex sensitive and ate a lot of tropical fruit and then exercised - she had been told of the relationship. and if you couldn't figure it out, i'm latex sensitive too!!! an hey, be careful of latex fruit used for decoration - i had numb lips after i made an arrangement - dumb, dumb on my part - but i've passed it along now. the thing i miss the most is bubble gum.

    now - i've finished reading this topic and will quit!!
  2. by   FranEMTnurse
    Heh, You should be around here where I live. The administrator was so eager to leave here she chose the quietest person she could find, then she told her everything except how to train the staff. I did that one staff member at a time. They didn't even know how to give bed baths. It was just yesterday that during my conversation with the person who created this place, and made the announcement that we're going to have to close if some kind of miracle isn't worked by the end of this month. I, the resident who is paying for this service am training the staff, because the person told the staff on the third shift to go to sleep. Now. How would you like to live here?????
  3. by   GrumpyRN63
    Never let your colleague drown if you can help her.Never ignore a patient just because she's not 'yours'.Never ask someone to start an IV/Access a port and then leave the room, you'll never learn to do it yourself.Never say anything behind someone's back that you wouldn't say to their face.Never forget the simple please and thank you.
  4. by   sharona97
    Quote from buggal1989
    Oh, BUT they weren't gloves - just finger cots (think of a condum for your finger!).

    NEVER EVER NOT WASH YOUR HANDS - IT TAKES 2 MINS AND CAN PREVENT INFECTION - YOU AND YOUR PATIENTS!!!!! AND GLOVES ARE NOT 100% PROTECTION - THEY HAVE HOLES AND CAN TEAR!!! not shouting - just got stuck on the cap lock key!
    This amazes me as I worked in the South 1982-1987 and always had access to gloves.
  5. by   twotrees2
    Quote from motorcycle mama
    Recently, a nurse highlighted PM meds on the MARS to help distinguish which meds were to be given on what shift.

    It caused confusion with a lot of nurses. I know I was looking for a DC order.

    We flogged her good.
    several places i have worked utilize varying colored highlighters to have the time ( am , pm noc ) stand out - the main problem i have seen is if the one who does the order forgets to highlight it - it could be missed assuming its a prn because its not highlighted. alwasy check each med thouroughly that it is right med right time right dose right pt
  6. by   PedsED-RN
    Quote from buggal1989
    Also watch for tropical fruits - also related to latex. We had one nurse anaphlax (off duty) because she was latex sensitive and ate a lot of tropical fruit and then exercised - she had been told of the relationship.
    My sister-in-law is highly allergic to latex (Hx spina bifida.....goes hand in hand). Also be careful of bananas, kiwi, & mangos specifically. Some things you never would have guessed were even kind of related..... Go figure =)
  7. by   mskate
    - never be afraid to go over your intern, resident or fellows head. if you do not agree with the attending, either make him do it, or talk to the director. dont do anything you dont feel comfortable doing. i have absolutely called fellows out and told them i wouldnt be taking orders from their interns or residents anymore because of xyz reasons and as long as my concern was valid - my refusal was always respected.

    - a little family teaching will go a long way. even little bits when you are in the room, a quick explanation and coming in with ice, pain meds or a fresh warm blanket in hand will take care of your patient and calm your families fears. they may not care how much you know about anything, but they care that their loved one is comfortable. i make sure to make everyone know that is also a big priority of mine.

    - document document document. even if its just to say "pt fully reassessed. no changes, denies pain, is comfortable, turned and clean. no changes in gtts or iv access. all lines and tubes patent and intact. vitals stable as per flow sheet. call light in reach, bed in low position, will con't to monitor closely." i do this almost hourly if possible.

    - lasix is picky about compatibilities.

    - always filter tpn.

    - if at all possible, refuse to take verbal orders. they can put the orders in themselves.

    - stick the unit rules about visitation, etc... unless extreme circumstances, such as children, dying, etc... because when one person abuses the rules and allows more, the family will expect it for everyone and will make another nurses' shift that much more difficult when she wants to stick to the standards.

    - prison guards, unit secretaries, dietary, house keeping, nursing assistants and med students are your friends. be patient, be friendly, be thankful.

    - nipride can cause shunting. - if you stop oxygenating well, suggest a change of gtt.

    - cardizem can interfere with the metabolism of prograf and they become quite toxic.

    - epi gtts will mess with your blood sugars and potassium.

    - spinal injuries will frequently need steriod gtts - be sure to get a protonix gtt with that and probably an insulin gtt as well !

    - and i'm really *anal* about making sure my pt's poop for me!!! hahaha - when i was a new nurse in an understaffed, too acute, too busy step down unit, no one noticed we had a patient that hadnt had a bm for *weeks*. he aspirated fecal matter, coded and died. terrible death.

    - always always put fresh batteries in your tele monitors. on the same unit as i just mentioned above, we had a pt refuse his bipap at night, the nurse forgot to check on him that night. his tele monitor battery died, no one was at the desk to really notice (no tele techs!) and when he was rounded on in the AM, he died. that nurse lost her license.
  8. by   VivaLasViejas
    Never make a tube feeder laugh while you're giving a gravity bolus feeding.............
  9. by   elizabells
    Quote from VivaLasViejas
    Never make a tube feeder laugh while you're giving a gravity bolus feeding.............
    And never disconnect GT tubing to give a med to a screaming baby. Pregestimil mixed with amoxicillin doesn't wash out of scrubs.
  10. by   Fawn222RN
    Always verify placement before you administer anything through a nasogastric tube.

    Know that if you try to pressurize that vial of mucomyst, you will be wearing it! It smells like rotten eggs, in case you're not familiar with it...:uhoh21:
  11. by   rngolfer53
    Quote from VivaLasViejas
    There is NO "5-second rule" in medication administration. If you drop a pill on the floor---GET A NEW PILL.

    Reminds me of my first clinical day. I managed to drop the first med I was giving. Narcotic, naturally, so it had to be wasted and documented. I was so popular with my clinical instructor and the floor staff.

close